people resting their arms on each other's shoulders
Naloxone (NARCAN®)

Prevention

Opioid Overdose Prevention

Naloxone (NARCAN®)

Fentanyl Risk

Narcan ®

Naloxone (also known as NARCAN® Nasal Spray) is a medicine that can save someone’s life if they are overdosing on opioids—whether it’s a prescription opioid medicine, heroin, or a drug containing fentanyl.

Anyone—including you—can give naloxone to someone who is overdosing from a prescription opioid medicine, heroin, or a drug containing fentanyl. NARCAN® Nasal Spray is a ready-to-use, needle-free medicine that can be used without any special training. It requires no assembly and is sprayed into one nostril while the person lies on their back. The spray bottle (atomizer) is small and can fit in your pocket, purse, or glove compartment. Carry two spray bottles in case a second dose is needed.

Carrying naloxone does not mean that you are encouraging people to misuse opioids or other drugs. It just means that you are ready to save a life if they overdose.

If you or a loved one struggle with opioid use, you should have naloxone nearby. Ask your family and friends to carry it and let them know where your naloxone is, in case they need to use it.

People who previously used opioids and have stopped are at higher risk for an overdose. This includes people who have completed a detox program or have recently been released from jail, a residential treatment center, or the hospital. These people now have a lower tolerance for opioids and can overdose more easily.

Naloxone begins working within minutes after it is given and should help the person wake up and breathe again. After administering naloxone, put the person in the recovery position, on their side with arms forward, and upper leg bent at the knee in front of the body, somewhat like a sleep position. Further instructions can be found in the box with the NARCAN® Nasal Spray product, or online by searching for “recovery position.”

If the person does not respond to the first dose of naloxone within two to three minutes, a second dose should be given, after putting the person on their back again. Important: If using NARCAN® Nasal Spray, a second dose requires a second spray bottle (atomizer).

Naloxone works for 30 to 90 minutes, but because many opioids remain in the body longer than that, it is possible for a person to show signs of an overdose after naloxone wears off. Therefore, one of the most important steps is to call 911 so the person can receive medical attention to monitor their breathing and treat these possible effects. Wait for emergency personnel to arrive and be sure to tell them about the products and doses you gave the patient. Be sure to throw away all used spray bottles and naloxone products.

Naloxone is very safe and saves lives. It can be given to anyone showing signs of an opioid overdose, even if you are not sure if they have used opioids. Naloxone is not addictive and cannot be used to get high.

NARCAN® Nasal Spray is an easy-to-use nasal spray packaged with two spray bottles (atomizers) in case a second dose is needed. A Quick Start guide in the box gives instructions and should be read in advance. People receiving naloxone kits that include a syringe and naloxone ampules or vials should receive a brief training on how to use it.

Naloxone has been proven to be extremely safe, with no bad effects on the body if the person has not used opioids. Naloxone can also be used on pregnant women. Naloxone does not cause any life-threatening side effects.

People with physical dependence on opioids may have signs of withdrawal within minutes after they are given naloxone. But, this is normal and good because it means that the naloxone is helping the person to breathe again. Normal withdrawal symptoms can include headaches, changes in blood pressure, anxiety, rapid heart rate, sweating, nausea, vomiting, and tremors. These symptoms are not life threatening but can be uncomfortable.

There are many places you can get naloxone:

  1. Pharmacies
  2. Community trainings
  3. Online
  4. Local Drug User Health Hubs

All states have passed laws to increase access to naloxone in the community and in homes where opioids are present. In every state, residents can purchase NARCAN® Nasal Spray directly from a pharmacist under a Statewide Naloxone Standing Order or Collaborative Practice Agreement. Even through NARCAN® Nasal Spray is a prescription medication, you do not need a prescription to get it at the pharmacy. It is available "over the counter".

Ask if your local pharmacy is part of the Naloxone Co-payment Assistance Program, or N-CAP. You can use the N-CAP program if your insurance plan has prescription drug coverage. N-CAP can cover up to $40 in prescription co-payments so there are no or lower out-of-pocket costs to you at the pharmacy. To learn more about N-CAP, and to find a participating pharmacy near you, visit the New York State department of Health website for naloxone.

Important Numbers:

If you are experiencing a mental health or substance use crisis, call for help!

  • Family Service League’s Diagnostic, Assessment, and Stabilization Hub (DASH) Program, 24/7 hotline: For mental health counseling, addiction treatment, and crisis care for children and adults in Suffolk County, call (631) 952 – 3333

  • Suicide Prevention Hotline: If you are in crisis, in need of support or resources, or if you are feeling suicidal, call the Response of Suffolk 24/7 Crisis Hotline (631) 751 - 7500

  • For a medical emergency, call 911